Illinois, 2018Flash Flood in Illinois, July 15, 2018
July 15, 2018 · NWS LSX · 1 event in 1 county or zone
Several rounds of storms moved through Randolph County Illinois causing flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of storms moved through Randolph County Illinois causing flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 15, 11:48 AM CST, 2 hours 51 minutes earlier.
Area forecast discussion, Jul 15, 11:48 AM CST, 2 hours 51 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1248 PM CDT Sun Jul 15 2018
.SHORT TERM... (Through Late Tonight)
Issued at 345 AM CDT Sun Jul 15 2018
Still getting scattered showers and a few storms early this morning
across central and southeast MO and southwest IL, but activity is not
as strong as it was in the evening. Most areas just getting light
showers or at most a brief period of heavy downpours. More
convection can be expected today as a shortwave over northwest IL
drops southeastward and an MCV over west central MO shifts slowly
east-southeastward. Most of the convection should be across central
and southeast MO and southwest IL this morning, with convective
initiation gradually shifting southeastward with time and mainly
confined to southeast MO and southwest IL this afternoon. Highs
today will not be as hot as yesterday and only slightly above
normal, although it will continue to be quite humid. Only isolated
showers and storms are expected tonight ahead of an approaching cold
front as drier and more stable mid level air advects southward
through our area behind the shortwave.
GKS
.LONG TERM... (Monday through Saturday)
Issued at 345 AM CDT Sun Jul 15 2018
The synoptic pattern at the start of the long term period will
feature fairly weak flow aloft, with the region in generally zonal
to weak WNW flow aloft. This regime will transition to more of
northwest flow by the middle and end of the week as a trough
amplifies across the Northeast.
Monday will feature a surface cold front pushing through the region.
It appears the best co-location of maximum daytime heating and
surface convergence along the frontal surface will generally be
along/south of I-70, thus have focused the highest pops there.
Monday will mark the last hot day across the region as highs climb
into the upper 80s/low 90s.
Monday night into Tuesday will mark the arrival of a much more
pleasant airmass. The front will have moved south of the area,
allowing dewpoints in the low to mid 60s to filter in which should
limit any thunderstorm development. This airmass will remain in
place through at least Wednesday, providing a nice little break in
the heat we've seen of late.
Wednesday night into Thursday will mark the return of shower/storm
chances back into the forecast. A low-level jet will focus into an
approaching warm front, which should lead to the development of
showers/storms Wednesday night through Friday, although temperatures
don't look to be nearly as hot as they have been.
Deitsch
&&
.AVIATION... (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1234 PM CDT Sun Jul 15 2018
Main focus for storms will stay south of the terminals this
afternoon, but isolated to widely scattered storms are possible
through this afternoon across much of the area. Decreasing clouds
are likely tonight so may see some fog development roughly along
and east of the Mississippi River. Maintained TEMPO groups at
KUIN, KSUS, and KCPS.
SPECIFICS FOR KSTL:
A few storms may develop across the St. Louis metro area through
mid afternoon so have a VCTS group in at Lambert until 2100 UTC.
Rest of TAF period looks fairly tranquil with dry/VFR conditions
favored. A weak front will very slowly move through the terminal
Monday morning with light/variable winds becoming northwesterly.
Gosselin
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Jul 15, 2:28 AM CST, 12 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
328 AM CDT Sun Jul 15 2018
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-160830-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
328 AM CDT Sun Jul 15 2018
This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and Tonight
Scattered thunderstorms are possible today. These storms are not
expected to be severe, but could contain frequent lightning and
locally gusty winds.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a chance of thunderstorms for portions of the area from
Monday. There is also a chance of thunderstorms from Wednesday
night through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
Deitsch
Flash Flood, Randolph
- When
- July 15, 2:39 PM CST to 7:30 PM CST
- Where
- Randolph County, 3.5 mi S of Flinton to 2.28 mi SSE of Eden
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 37.970, -90.010
Up to three inches of rain fell onto already saturated soils causing flash flooding. Numerous roads in Ruma were flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Arizona, July 15 to 18, 2018$1.6 million · 1 in hail · 4 events
- Damaging Winds in Tennessee, July 15, 2018$55,000 · 55 kt wind · 7 events
- Flash Flooding in New Mexico, July 15 to 16, 2018$40,000 · 4 events
- Flash Flooding and Heavy Rain in Arizona, July 15 to 16, 201810 events
- Heat in Louisiana, July 15 to 16, 20189 events
- Excessive Heat and Heat in California, July 15 to 20, 20188 events
- Hail and Damaging Winds in Pennsylvania, July 15, 20181 in hail · 8 events
- Heat in Arkansas, July 15, 20186 events
- Flooding and Damaging Winds in Kentucky, July 15, 2018$9,000 · 56 kt wind · 5 events
- Funnel Clouds in Iowa, July 15, 20185 events
- Damaging Winds in New Hampshire, July 15, 201850 kt wind · 5 events
- Hail and Damaging Winds in Oklahoma, July 15, 2018$2,000 · 60 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780926.